Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 61, NWS Blacksburg, VA

August 12, 2001Botetourt County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 12, 2001, 3:48 PM EDT for Botetourt County, Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2001, 3:48 PM EDT (19:48 UTC)
Expired
Aug 12, 2001, 5:45 PM EDT
In force
117 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Botetourt County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 121955
FFWRNK
VAC023-122145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 545 PM EDT.

* AT 348 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED POOR DRAINAGE
  FLOODING ALONG ROUTE 220...JUST SOUTH OF FINCASTLE.  THUNDERSTORMS
  WITH VERY HEAVY RAIN NEAR FINCASTLE...WERE MOVING VERY SLOWLY TO THE
  EAST AT 5 MILES AN HOUR.  RADAR ESTIMATES THAT BETWEEN 2.0 AND 2.5 INCHES
  OF RAIN HAS FALLEN IN THE FINCASTLE AREA SINCE 2:00 PM.  AN ADDITIONAL
  1 TO 2 INCHES IS POSSIBLE BETWEEN 4:00 AND 5:00 PM.  THIS WILL LIKELY
  RESULT IN FLASH FLOODING.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 545 PM EDT INCLUDE   
  FINCASTLE...
  BUCHANAN...

INTERSATE 81 MAY ALSO BE AFFECTED BY THIS TORRENTIAL RAINFALL.  
PONDING OF WATER ON THE HIGHWAY WILL MAKE FOR HAZARDOUS DRIVING 
CONDITIONS.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:56 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 12, 2:56 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
256 PM EDT SUN AUG 12 2001

RADAR SHOWING BANDS OF CONVECTION SLOWLY BREAKING OUT ALONG/WEST OF
THE BLUE RIDGE ATTM WITH BEST ORGANIZED COVERAGE OVER NRN WVA WITH
S/W AND TO THE SW PER 85H JET. WITH WEAK SFC CD FRONT STILL WELL TO
THE NW AND UPR VORT LOBE NOT PROGGED TO MOVE THRU THE MTNS TIL
LATER...SOME QUESTS AS TO WHETHER OR NOT WILL SEE ENOUGH CVRG FOR
WDSPRD FLOODING TNGT. GIVEN DIURNAL NATURE OVER THE PAST FEW DAYS
THINK BEST CHCS MNLY THIS EVE ESPCLY WEST WHERE WIND FLDS APR BEST
FOR TRAINING...THEN LINGERING A BIT LONGER OUT EAST AHEAD OF S/W
TROF. SINCE FFA JUST WENT INTO EFFECT AND TSRA IN THE DEVELOPING
STAGES...WILL LEAVE WATCH GOING FOR NOW AND ALLOW EVE SHIFT TO DROP
PENDING HOW FAST TSRA DMNSH LATER ON. OTRW NO BIG CHANGES TO GOING
FCST OVRNGT WITH HIGHEST POPS WEST THIS EVE PER MCON/BETTER INSTAB
AND OVERALL LKLYS SE.

MODELS GNRLY IN LINE WITH INIT FRONT FINALLY GETTING BOOTED EWD
ACROSS THE WRN RIDGES MON MORN AND INTO THE PIEDMONT MON AFTN IN
RESPONSE TO DIGGING OF NEXT UPSTREAM 5H S/W. APRS BEST SHRA CHCS
MNLY W OF THE BLUE RDG EARLY ON BEFORE 85H FRONT PUSHES BAND OF
DEEPER RH E OF THE MTNS IN THE AFTN. WONT TRY AND TIME AT THIS POINT
BUT WILL LOWER CHCS A NOTCH IN THE NW MON MORN...AND GRDLY INCRS TO
LKLYS SE FOR THE AFTN. SHOULD SLIDE IN BETWEEN DEEP MSTR HEADING TO
THE COAST MON NGT AND APCH OF ACTUAL SECONDARY DEWPT FRONT PROGGED
FOR TUE. MAY LEAVE IN A LOW CHC ERN ZONES MON EVE WITH RH STILL
CLOSE BY EARLY AND WEAKNESS ALONG FRONT OTRW PC NW TO MSTLY CLDY SE
ZONES. TUE...AVN SHOWING BAND OF SHRA ALONG NEXT WEAK FRONT WHILE
ETA DRIER/FASTER WITH SFC RIDGING BUT DEVELOPS UPSLOPE LOW CLDNS NW
NC/SW VA PER LEFTOVER THETA RIDGE. GIVEN LACK OF DEEP RH AND
DOWSLOPE ALOFT WILL TREND TWD THE ETA SOLN AND GO WITH A DRY
SCENARIO FOR NOW WITH A BIT MORE CLDNS SE WVA/NW NC.

MAY BUMP UP TEMPS A CAT E MON/TUE PER MORE SUN OTRW MOS BLEND OK.

EXTENDED...COULD HAVE A BIT MORE UPSLOPE/RETURN RH TO DEAL MID WEEK
BEFORE NEXT WEAK CD FRONT ARRIVES ON FRI SO WILL ADD MORE CLDNS TO
WRN GROUPS EARLY ON. NOGAPS SUGGESTS FRONT A BIT SLOW TO PASS
THROUGH FRI/SAT AND PRBLY ON TRACK GIVEN PROGGED WEAK 5H TROF SO
PLAN TO INCLUDE CHCS SE SAT THEN MNLY CLR SUNDAY AS RIDGE WEDGES SWD.

FCSTID = 10
ROA   70  87  64  85 /  70  50  30  10
LYH   68  86  64  85 /  70  50  30  10
DAN   72  87  69  86 /  70  60  40  10
BLF   66  77  60  75 /  80  30  10  20
LWB   63  76  60  75 /  80  30  10  20
BCB   64  80  64  77 /  70  40  10  20
TNB   65  77  63  76 /  70  50  20  20

.RNK...
NC...FLASH FLOOD WATCH FOR TONIGHT.
VA...FLASH FLOOD WATCH FOR TONIGHT.
WV...FLASH FLOOD WATCH FOR TONIGHT.

JH

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.